Minnesota, 2010

Tornadoes and Hail in Minnesota, July 10, 2010

July 10, 2010 · NWS FGF · 15 events in 3 counties and zones

A surface trough moved into west central Minnesota during the late afternoon and early evening of the 10th, helping to initiate thunderstorms. Temperatures in this area had risen into the low to mid 80s with dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface trough moved into west central Minnesota during the late afternoon and early evening of the 10th, helping to initiate thunderstorms. Temperatures in this area had risen into the low to mid 80s with dew points in the mid to upper 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 2:16 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 10, 2:16 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 PM CDT SAT JUL 10 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY

PRIMARY CHALLENGE WILL BE PRECIPITATION CHANCES AND SEVERE THREAT
LATE THIS AFTERNOON THROUGH SUNDAY MORNING. GFS/NAM/ECMWF/GEM ARE IN
REASONABLE AGREEMENT WITH ONLY SLIGHT TIMING DIFFERENCES WITH
FRONTAL PASSAGE...SO WILL UTILIZE A MODEL BLEND FOR THIS FORECAST
PACKAGE.

20 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT-WAVE MOVING
EASTWARD THROUGH CENTRAL WYOMING. THINKING IS THAT THIS ENERGY
WILL HELP INITIATE SEVERE CONVECTION ACROSS CENTRAL SD/NE AND INTO
SOUTHERN MN LATER TONIGHT WHERE GREATEST INSTABILITY EXISTS UP TO
3500 J/KG OF MLCAPE. INSTABILITY AXIS DOES CREEP NORTHWARD INTO
SOUTHEAST ND AND WEST-CENTRAL MN WHERE SURFACE DEW POINT
TEMPERATURES ARE APPROACHING 70 DEGREES. HOWEVER...STILL THINK
BEST FORCING IS FARTHER SOUTH WHERE RECENT SEVERE THUNDERSTORM
WATCH WAS ISSUED FROM ABERDEEN SD TO GOODLAND KS. WILL MONITOR THE
SITUATION CAREFULLY AS AREA MAY REQUIRE A CONVECTIVE WATCH LATER
THIS EVENING.

FARTHER NORTH...DRIER AIR IS MOVING ACROSS CENTRAL ND IN THE WAKE
OF SHORT-WAVE NOW ACROSS SOUTHEAST MN. SPC MESOSCALE ANALYSIS
SHOWS PRECIPITABLE WATER VALUES IN THIS AREA AROUND 0.6 INCHES.
FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA...INCREASING
MOISTURE WILL NEED TO POOL ALONG AND AHEAD OF ADVANCING COLD FRONT
TO ENHANCE INSTABILITY AND COMBINE WITH MODEST SHEAR FROM CANADIAN
UPPER LEVEL JET STREAK TO PRODUCE SEVERE WEATHER. BEST LOW-LEVEL
MOISTURE AXIS CURRENTLY EXTENDS ALONG THE VALLEY AND POINTS EAST
WHERE DEW POINT TEMPERATURES ARE IN THE LOW TO MID 60S. MODELS
SUGGEST FRONT WILL ENTER NORTHEAST ND AROUND 00 UTC AND STRETCH
FROM JAMESTOWN TO HILLSBORO TO BEMIDJI BY 06 UTC. BEST CHANCE FOR
SEVERE CONVECTION WILL BE ALONG AND AHEAD OF FRONT IN THIS SIX
HOUR PERIOD...SO WILL KEEP SEVERE WORDING IN WEATHER GRIDS FOR
ENTIRE FORECAST AREA. HOWEVER...COVERAGE UNCERTAINTY PERSISTS...
SO WILL KEEP POPS IN THE HIGH CHANCE CATEGORY. RECENT SPC
MESOSCALE DISCUSSION HIGHLIGHTS COUNTIES ALONG INTERNATIONAL
BORDER FOR A POSSIBLE CONVECTIVE WATCH IN THE NEXT FEW HOURS...
SO WILL NEED TO MONITOR SITUATION CAREFULLY.

SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT WITH LOSS OF SOLAR AND
DECREASING INSTABILITY...BUT SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE SOUTHWARD ALONG WITH COLD FRONT. WINDS WILL
SHIFT TO THE NORTH AFTER FRONTAL PASSAGE AND WITH COLD AIR
ADVECTION...EXPECT A GRADIENT IN OVERNIGHT LOWS WITH MIDDLE 50S
ACROSS THE NORTHWEST FORECAST AREA AND LOWER 60S TO THE SOUTHEAST.

LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG
AND EAST OF THE VALLEY SUNDAY MORNING BEFORE DRYING/CLEARING OUT.
NORTH WINDS WILL PERSIST FROM 10 TO 20 MPH AND WITH 850 TEMPERATURES
DROPPING INTO THE +10 TO +15 C RANGE...EXPECT SURFACE TEMPERATURES
10 TO 15 DEGREES COOLER THAN TODAY (LOW TO MID 70S).

MONDAY WILL BE MILD AND DRY AS SURFACE HIGH PRESSURE MOVES ACROSS
THE NORTHERN PLAINS BEFORE THE NEXT BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY AS THE NEXT PACIFIC STORM
SYSTEM DROPS ACROSS SOUTHERN CANADA.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MODELS INITIALIZED WELL BUT SOME DISCREPANCIES SHOWING UP LATE
INTO THE EXTENDED PERIOD. THEREFORE...WENT WITH ECMWF/GFS/GEM
BLENDED SOLN FOR THIS PACKAGE. A CLOSED 500 HPA LOW SHIFTS OVER
THE REGION EARLY IN THE PERIOD HELPING DRAG A COLD FRONT ACROSS
THE DAKS/MN...WITH A CHANCE OF TSTMS AND MEASURABLE PCPN. THE LOW
IS EXPECTED TO SHIFT E FAIRLY RAPIDLY...WITH MORE PLEASANT
CONDITIONS IN PLACE BEFORE NEXT SYSTEM APPROACHES NEAR THE END OF
THE PERIOD.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO REMAIN OVER THE FA THRU THE TAF PERIOD.
A COLD FRONT CROSSING ND/MN LATER THIS EVENING WILL HELP TRIGGER
CONVECTIVE ACTIVITY. WINDS PULLING NRLY LATER THIS EVENING AND
TONIGHT BEHIND THE FRONT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/HOPKINS
Hazardous weather outlook, Jul 10, 6:00 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 10 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 10 2010

...SEVERE WEATHER IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY FOR ALL OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH
DAKOTA EXCEPT THE WESTERN PARTS OF BENSON AND EDDY COUNTIES. THE
STORMS WILL BE MOST LIKELY AFTER 2 PM CDT AND SHOULD CONTINUE
OVERNIGHT. STORMS THAT FORM ROUGHLY SOUTHEAST OF A LINE FROM
LISBON NORTH DAKOTA TO BEMIDJI MINNESOTA WILL MOST LIKELY PRODUCE
DAMAGING WINDS AND SOME LARGE HAIL THIS AFTERNOON AND EVENING.
ELSEWHERE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN CAN
BE EXPECTED THIS AFTERNOON THROUGH TONIGHT.

MOIST UNSTABLE AIR WILL MOVE INTO THE SOUTHEAST HALF OF THE AREA
THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE SOUTHEAST. ALSO A
COLD FRONT WILL MOVE OUT OF CANADA THIS AFTERNOON AND PRODUCE
THUNDERSTORMS OVER THE NORTHEAST HALF OF THE AREA THIS AFTERNOON.
THE COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY AND WEDNESDAY AS
MOIST UNSTABLE AIR MOVES NORTHWARD TUESDAY AND A COLD FRONT MOVES
THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 funnel cloud, 3 tornado. Local standard time, as filed.

Hail, Otter Tail

When
July 10, 3:50 PM CST
Where
Otter Tail County, 4.17 mi S of (Ffm)fergus Falls Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.220, -96.160

Hail, Grant

When
July 10, 3:57 PM CST
Where
Grant County, 0.69 mi N of Erdahl
Measured
1.75 in hail
Reported by
Public
Coordinates
45.990, -95.830

Hail, Otter Tail

When
July 10, 3:58 PM CST
Where
Otter Tail County, 0.69 mi S of Fergus Falls
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.270, -96.070

The hail began as pea sized but quickly got to golfball sized.

Hail, Otter Tail

When
July 10, 4:02 PM CST
Where
Otter Tail County, 0.69 mi S of Fergus Falls
Measured
3 in hail
Reported by
COOP Observer
Coordinates
46.270, -96.070

The hail was quite large, about three inches in diameter.

Funnel Cloud, Otter Tail

When
July 10, 4:06 PM CST
Where
Otter Tail County, 3.98 mi SE of Fergus Falls
Reported by
Trained Spotter
Coordinates
46.240, -96.010

A wall cloud with a funnel were viewed from exit 55 on Interstate 94, looking southeastward.

Hail, Grant

When
July 10, 4:07 PM CST
Where
Grant County, 4.5 mi SW of Ashby
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.050, -95.880

Hail, Grant

When
July 10, 4:10 PM CST to 4:15 PM CST
Where
Grant County, 0.69 mi S of Ashby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.090, -95.820

Minor tree damage was also reported.

Funnel Cloud, Grant

When
July 10, 4:15 PM CST
Where
Grant County, 4 mi WSW of Ashby
Reported by
Trained Spotter
Coordinates
46.078, -95.897

A wall cloud with a well defined funnel were observed just west of Interstate 94 near Pelican Lake.

Tornado, Grant

When
July 10, 4:16 PM CST to 4:23 PM CST
Where
Grant County, 4 mi WSW of Ashby to 2 mi SSW of Ashby
Rating
EF0
Path length
2.95 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
46.078, -95.897

Numerous large tree limbs were broken off in shelter belts near Interstate 94 and in treed areas bordering the northwest corner of Pelican Lake.

Tornado, Grant

When
July 10, 4:36 PM CST
Where
Grant County, 3.49 mi N of Hoffman
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Public
Coordinates
45.880, -95.790

A tornado briefly touched down.

Funnel Cloud, Otter Tail

When
July 10, 5:18 PM CST
Where
Otter Tail County, 3.49 mi N of Balmoral
Reported by
Public
Coordinates
46.430, -95.470

Two funnel clouds were sighted by an observer two miles east of Ottertail. One funnel was about four miles east of Ottertail and the other was about one mile north of Deer Creek.

Funnel Cloud, Otter Tail

When
July 10, 5:20 PM CST
Where
Otter Tail County, 1.46 mi NNE of Deer Creek
Reported by
Public
Coordinates
46.420, -95.310

A wall cloud with a funnel nearly half way down were viewed from Deer Creek.

Tornado, Otter Tail

When
July 10, 5:24 PM CST to 5:25 PM CST
Where
Otter Tail County, 2 mi S of Bluffton
Rating
EF0
Path length
0.4 mi
Path width
15 yd
Reported by
Trained Spotter
Coordinates
46.441, -95.230

A brief tornado touchdown was viewed in the open fields about one mile west of the Wadena Airport (KADC). Maximum winds speed were estimated to 80 mph.

Funnel Cloud, Wadena

When
July 10, 5:40 PM CST
Where
Wadena County, 0.84 mi NW of Nimrod
Reported by
Public
Coordinates
46.640, -94.880

Hail, Wadena

When
July 10, 5:55 PM CST to 6:10 PM CST
Where
Wadena County, 4.19 mi NE of Nimrod
Measured
1.25 in hail
Reported by
Public
Coordinates
46.680, -94.820

The hail was quarter to half dollar size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233137, 233139, 233140, 233142, 233116, 233144, 233146, 233118, 263237, 233151, 233122, 233124, 263238, 233127, 233147.